Search
  • ChrisCutler

Carrying On


“Sometimes...just carrying on, is the superhuman achievement.”
— AlbertCamus

"I can't do this." In my mind, I was screaming those four words, but I was so weak I was just whimpering. "I can't do this for another three months."




Mike came in and rubbed my back. "You'll hopefully start feeling better in the next day or so, Punkin," he assured me.


I didn't.



In the first few days out of my first treatment, I had relatively mild symptoms from what I'd heard. I was nauseous, dizzy, and fatigued. The smell of some food made me want to push the refrigerator out of the door and in front of a speeding truck. (Neither of which would have been possible, of course, because I was too weak to push the food box even an inch; more

importantly, the speed limit on our street is 25 mph, so the chance of a speeding truck's hitting the darn thing would be pretty much zero.) I felt quite happy that I was not in worse shape. And, then....


The bone pain hit sometime on Friday. I couldn't get comfortable. I couldn't sleep. My bones all ached. I needed more than 15 minutes of sleep at a time during the day. The doctor's office told me to take melatonin to sleep. They told me to take acetaminophen for the bone pain. They told me to try Zyrtec. They told me to try Claritin. I did. I did. I did. I did.



As I write this, nothing is working. My friends tell me to try cannabis. The doctor tells me not to take. Suffer through this. You'll get through. There's not much you can do. Take the cannabis. Don't take the cannabis. Chew the gummies. Don't chew the gummies. Smoke a hit. Don't smoke anything. I try prayer. "Thank you, God," I mentally implore, "for not making this as bad as it could be for me. But could you let up a little on the bone pain. I need to get some sleep. Please." He's not listening.....

*****

Do you pay attention to the commercials on television where they say to you if you're allergic to XXX drug or if you're allergic to anything in XXX drug be sure to tell your doctor? If you have a reaction, call your doctor immediately. If you take XXX drug, this might happen, or that might happen. Taking the drug can cause heart palpitations. It can cause dry mouth. It can cause headaches. It can cause lung infections. It can cause rashes. It can cause heart palpitations. IT CAN CAUSE DEATH. Think about that for a minute. XXX drug is going to aid you with XXX disease, but you have to go through hell to get there first....and YOU MIGHT DIE AFTER. But hey, XXX disease will be gone.


Does that make any sense? Of course, it does and it doesn't. If we want to kill something that is hurting our body, we have to get something stronger to overcome it. And that's which is stronger, of course, tackles our health. We have to fight for it. It gets to be ridiculous.


I've seen the commercials for Neulasta© for months and never realized that soon I'd be partaking of its benefits....and potential side effects. The most common side effect? Pain in bones, arms, and legs. I'm here to tell you they do not lie. I spent Sunday hobbling between the bedroom and family room... bed.... chair..... sofa... chair...b ed... chair... sofa... bed.... You get the picture.

*****


By Monday, the pain brought me to my knees, a cliche' I hate using but is pretty spot on. I broke down and called the oncologist's office, apologizing for bothering them when I knew others probably needed them more. (Yes, yes. I realize that I should not feel guilty, but I'm Italian. I'm Catholic. Guilt is part of the DNA.) The nurses got me in and gave me a cocktail of drugs to counteract the pain, dehydration, and nausea. Moreover, they lectured me about not being afraid to call them and to drink fluids, drink fluids, drink fluids.


"I'm not a big drinker," I told the nurse practitioner, Ebony. I'm not. On a good day, I might drink 32 ounces. "I'm forcing myself to try to drink more."


"How much are you drinking?" She insisted.


"Well," I said," my nurse practitioner told me to drink eight cups of water per day...."



"I said at least eight cups," she replied.


"I'm trying, not very well, but I'm trying.... I might be at about 40 ounces."


Ebony shook her head, and while she laughed a bit, I could tell she was a little disappointed with me. "We'll have to schedule you for hydration after each session if you can't drink more," she threatened as she left me.


It's really not my fault that I'm not a big drinker of anything. When I was growing up, we had dinner without drinks. Seriously. It was only after I married that my mother started putting glasses of water on the table during meals at her house. I can nurse a 20-ounce bottle of Coke Zero for hours, and water? Forget it. I used to drink just water, but after our move to Las Vegas in 1987, the horrible, mineral-tasting water turned me off. IF I drink even bottled water now, I have to spike it with Mio or another water enhancer. I'm trying; I'm really trying.

*****

I woke at 3:45 this morning, and while I have some bone pain, it's nowhere near as bad as it was yesterday at this same time. Thank you, God. I can stand up straight. Thank you, nurses, you really are angels.



I don't know that I can handle much of the same after the next three treatments. I'm praying that God will get me through it (and then I'm having big celebrations....and Italy is in my plans, you know). I do want to remind myself right now, though, that I have a tribe of support that I never could have imagined. If you are reading this, please know that I do cherish you, your friendship, your encouragement. Thank you for lifting me up. You will never, ever know how much it means to me. I hope you can celebrate with me by the end of the year.


And, if you are someone going through the same hell now or at some other time, know that you have a tribe of your own. Lean on them. They will help you get through this mess.


190 views6 comments
  • Facebook - Black Circle
  • Instagram - Black Circle
  • Twitter - Black Circle
  • Pinterest - Black Circle